Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Trouble sleeping, taken two Advil tablets, have quit drinking. Medication safe?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2445 Questions
Hello I quit drinking 4 days ago & am having trouble sleeping. I took 2 Advil PM tonight approximately 30 minutes ago with no luck. Is this safe first of all? Can I have one drink in an attempt to get to sleep as I have a very important day ahead of me?
Posted Sun, 22 Apr 2012 in Sleep Disorders
Answered by Dr. Sumit Bhatti 58 minutes later

Thank you for your query.

1. It is safe to have taken 2 (Two) tablets of Advil PM.

2. Diphenhydramine is a sedative. Give it some more time to act. Sometimes paradoxical reactions can cause excitation leading to a difficulty in falling asleep. Should this happen, do not take any more tablets under any circumstances.

3. Avoid alcohol as it adds to the sedative effects of Advil PM. Alcohol may worsen the gastritis commonly seen with Ibuprofen though 400 (2x200) mg is ok.

4. There are better medications available now for inducing sleep such as zolpidem. Try these under the supervision of your physician. Remember that all these drugs are designed for short term use only.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor